Alert archive / Oklahoma / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Mar 14, 2024, 1:38 PM CDT for Hughes County, Seminole County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 1:38 PM CDT (18:38 UTC)
- Expired
- Mar 14, 2024, 3:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hughes County, OK, Seminole County, OK
The radar
The Norman radar (KTLX), 95 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 6.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2303 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 11.5
The text
As transmitted.
062
WGUS54 KOUN 141838
FFWOUN
OKC063-133-142045-
/O.NEW.KOUN.FF.W.0002.240314T1838Z-240314T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
138 PM CDT Thu Mar 14 2024
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Central Seminole County in east central Oklahoma...
Northern Hughes County in southeastern Oklahoma...
* Until 345 PM CDT.
* At 138 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Holdenville, Wewoka, Wetumka, Dustin, Calvin, Lamar, Horntown,
Yeager, Atwood and Spaulding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3529 9644 3529 9643 3529 9636 3529 9630
3529 9626 3529 9625 3529 9619 3529 9615
3529 9610 3529 9607 3529 9605 3529 9600
3529 9599 3529 9598 3528 9598 3494 9626
3497 9649 3500 9678
FLASH FLOOD...RADAR INDICATED
$$
TL1 follow-up statement
650
WGUS74 KOUN 141919
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
219 PM CDT Thu Mar 14 2024
OKC063-133-142045-
/O.CON.KOUN.FF.W.0002.000000T0000Z-240314T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hughes OK-Seminole OK-
219 PM CDT Thu Mar 14 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT THIS
AFTERNOON FOR CENTRAL SEMINOLE AND NORTHERN HUGHES COUNTIES...
At 219 PM CDT, Doppler radar indicated that thunderstorms producing
heavy rain were beginning to exit the warned area. Between 1 and 2.5
inches of rain has fallen. Flooding impacts will continue as runoff
occurs, but no additional rainfall is expected. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Holdenville, Wewoka, Wetumka, Dustin, Calvin, Lamar, Horntown,
Yeager, Atwood and Spaulding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3529 9644 3529 9643 3529 9636 3529 9630
3529 9626 3529 9625 3529 9619 3529 9615
3529 9610 3529 9607 3529 9605 3529 9600
3529 9599 3529 9598 3528 9598 3494 9626
3497 9649 3500 9678
FLASH FLOOD...RADAR INDICATED
$$
TLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 6:36 AM CDT, 7 hours 2 minutes earlier.
Area forecast discussion, Mar 14, 6:36 AM CDT, 7 hours 2 minutes before
Area Forecast Discussion National Weather Service Norman OK 636 AM CDT Thu Mar 14 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 226 AM CDT Thu Mar 14 2024 The primary short-term forecast concern will be the potential for impactful storms to occur from late this morning through this evening across the southeastern quarter of our forecast area. All severe hazards will be possible, though very large hail and flooding will be the primary concerns. Regional surface observations show a sharp dryline across our area from Baylor County to Kiowa County, then bulging northeastward toward Grant County. At apex of this bulge, convection developed after 05Z and moved off into ICT's CWA. Similar development through daybreak is unlikely, but with a very moist and weakly capped environment it cannot be ruled out. The show should get going quite early today, with some potential for storm initiation to occur by 16Z/11:00 am CDT, though 17-18Z/12:00- 1:00 pm CDT seems more likely. By then, a cold front that can currently be found in the Panhandles and central KS will overtake the dryline bulge, and will be roughly oriented from near Kay County to Oklahoma County to Knox County. Roughly where the cold front/dryline intersection occurs, somewhere just south of the OKC metro, will be the likeliest spot for convection initiation. Initial thunderstorm development should be rather explosive, with most models showing a reservoir of 3,000 J/kg of MLCAPE and minimal capping. Given the presence of an impulse within the STJ showing up on short-range guidance as well as deep-layer shear/storm motions roughly parallel to the cold front, updraft crowding will likely occur pretty rapidly, with storms initially developing as supercells and by midafternoon coagulating into one or more multicell clusters. With comparatively cold temperatures aloft (-15C at 500 mb and -20C levels at about 19,000 feet), initial supercells will be able to produce hail efficiently, aided in part by 70 knots of cloud layer shear. Some of this hail may be very large with the potential for one or more reports of tennis-ball-sized stones. Hail production (and in particular the production of very large hail) will be tempered before too long by the number of updrafts; thus, the likeliest time for very large hail will be 1 to 3 hours after convection initiation. The tornado risk is highly conditional and will be largely dependent on storm-scale morphology. The background environment will be characterized by upwards of 100 J/kg of 0-3 km CAPE, which, in conjunction with a slow-moving front, might preferentially favor hybrid/stretching tornadogenesis within relatively discrete storms along the front early in the storm cycle. As more storms develop and cold pools merge, storms will be more dependent on the environment to provide streamwise vorticity. To this end, the low-level jet will be displaced to the east of our CWA, which is leading to rather small hodographs lacking streamwise vorticity (effective SRH will likely remain below 150 m^2/s^2). The tornado risk will probably be maximized across our far southeastern counties by mid-to-late afternoon, as models are showing some backing of the surface winds in the area. Damaging winds will also be possible within storm clusters as DCAPE values are expected to be around 1,100 J/kg and moist mid-levels will favor wet microbursts. In addition to severe hazards, heavy rainfall will be a concern as storms mature and move eastward. The saving grace from this perspective will be rather fast storm motion with some component off of the cold front, especially with multicell clusters. However, both the HRRR and NAM show PWATS in the 1.40-1.50 inch range in southeast Oklahoma - compared to OUN sounding climatology, this is essentially unprecedented in mid-March. Therefore, thunderstorms could produce heavy rain very efficiently and some areas may see excessive runoff occur rapidly. A renewed surge of the cold front as well as convective overturning of the atmosphere will reduce our storm risk as the clusters move out of our area around sundown. Widespread pressure rises and breezy north winds will bring in much drier and cooler air for our lows tonight. Meister && .LONG TERM... (Friday through Wednesday) Issued at 226 AM CDT Thu Mar 14 2024 The primary forecast challenge in the long-term is to delineate the potential for periods of rain (and maybe a few embedded thunderstorms) to occur between Friday and Sunday in our area. There appear to be two primary windows where this may occur: -Tomorrow during the morning across western north Texas and in the afternoon across western Oklahoma. This will occur in response to increasing 700 mb warm advection. Rain totals will be light outside of embedded thunderstorms. -Saturday afternoon through Saturday night across western north Texas and far southern Oklahoma, in response to an ejecting wave from the cutoff low to our west. Rainfall totals may be higher from this event (possibly up to half an inch). Otherwise, temperatures will remain "cool" (at or near or seasonal averages) from tomorrow through Monday. Further periods of rain may occur early next week as the cutoff low finally attempts to eject, and temperatures should begin to rise back above normal beginning on Tuesday. Meister && .AVIATION... (12Z TAFS) Issued at 632 AM CDT Thu Mar 14 2024 MVFR cigs expected in moist sector/east of dryline this morning, especially near and east of KLAW/KOKC/KPNC, before mixing out west to east in the first 2 to 4 hours of forecast. MVFR cigs expected to last much of the day at KDUA. Will confine mention of TSRA to KDUA this afternoon into the evening. Northerly wind shift will make quicker progress than previously forecast, but stronger north winds will spread over region this evening and overnight as lower level ridge surges south. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 77 45 62 42 / 20 0 0 0 Hobart OK 76 44 61 40 / 0 0 40 10 Wichita Falls TX 81 48 65 45 / 20 10 40 10 Gage OK 69 39 61 35 / 0 0 30 0 Ponca City OK 75 44 64 39 / 0 0 0 0 Durant OK 81 52 66 47 / 70 60 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...04 LONG TERM....04 AVIATION...11
Hazardous weather outlook, Mar 14, 2:47 AM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 247 AM CDT Thu Mar 14 2024 OKZ004>048-050>052-TXZ083>090-150800- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 247 AM CDT Thu Mar 14 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms are expected this afternoon along and southeast of a line from Wichita Falls to Stillwater. Some of those storms may be severe, with hail to the size of tennis balls, winds up to 70 mph, and a low to medium tornado risk. Excessive rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... A low chance of thunderstorms will persist on Friday and Saturday, primarily across southern Oklahoma and western north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Mar 14, 1:16 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
116 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Hail 1 W Stratford 34.80N 96.98W
03/14/2024 E1.00 inch Garvin OK Emergency Mngr
&&
MADLocal storm report, Mar 14, 1:21 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
121 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM Hail 2 W Wetumka 35.23N 96.28W
03/14/2024 E0.88 inch Hughes OK Emergency Mngr
&&
MADLocal storm report, Mar 14, 1:22 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
122 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM Hail 6 W Turner Falls 34.43N 97.25W
03/14/2024 E1.00 inch Murray OK Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Mar 14, 1:24 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
124 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM Hail 1 SE Pauls Valley 34.73N 97.21W
03/14/2024 E1.00 inch Garvin OK Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Mar 14, 1:30 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
130 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM Hail Turner Falls 34.43N 97.15W
03/14/2024 E0.70 inch Murray OK Emergency Mngr
&&
MADLocal storm report, Mar 14, 1:38 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
138 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM Hail Turner Falls 34.43N 97.15W
03/14/2024 E1.75 inch Murray OK Broadcast Media
&&
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 12:15 AM CDT | Special Weather Statement | OUN | Grant | 30 min |
| Mar 14, 12:36 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 24 min |
| Mar 14, 1:14 AM CDT | Special Weather Statement | OUN | Kay | 31 min |
| Mar 14, 10:55 AM CDT | Special Weather Statement | OUN | Stephens | 35 min |
| Mar 14, 10:56 AM CDT | Special Weather Statement | OUN | Garvin | 34 min |
| Mar 14, 11:01 AM CDT | Special Weather Statement | OUN | Stephens | 29 min |
| Mar 14, 11:13 AM CDT | Special Weather Statement | OUN | Garvin | 47 min |
| Mar 14, 11:18 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Grady, Stephens | 42 min |
| Mar 14, 11:19 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain, Pontotoc, Pottawatomie, Stephens | 41 min |
| Mar 14, 11:21 AM CDT | Special Weather Statement | OUN | Jefferson | 24 min |
| Mar 14, 11:30 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 45 min |
| Mar 14, 11:32 AM CDT | Areal Flood Advisory | OUN | Cleveland, Garvin, McClain, Pontotoc, Pottawatomie | 118 min |
| Mar 14, 11:43 AM CDT | Areal Flood Advisory | OUN | Pottawatomie, Seminole | 107 min |
| Mar 14, 11:43 AM CDT | Special Weather Statement | OUN | Seminole | 32 min |
| Mar 14, 11:49 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain, Pontotoc, Pottawatomie, Seminole | 41 min |
| Mar 14, 11:54 AM CDT | Flash Flood Warning | OUN | Cleveland, Garvin, McClain, Pontotoc, Pottawatomie, Seminole | 111 min |
| Mar 14, 11:58 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 47 min |
| Mar 14, 12:06 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 39 min |
| Mar 14, 12:11 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 49 min |
| Mar 14, 12:18 PM CDT | Tornado Warning | OUN | Seminole | 27 min |
| Mar 14, 12:23 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 52 min |
| Mar 14, 12:26 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 34 min |
| Mar 14, 12:28 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Hughes, McClain, Pontotoc, Pottawatomie, Seminole | 62 min |
| Mar 14, 12:33 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc, Pottawatomie | 42 min |
| Mar 14, 12:45 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 60 min |
| Mar 14, 12:56 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 49 min |
| Mar 14, 1:01 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc, Pottawatomie, Seminole | 46 min |
| Mar 14, 1:09 PM CDT | Special Weather Statement | OUN | Jefferson | 21 min |
| Mar 14, 1:11 PM CDT | Areal Flood Advisory | OUN | Hughes, Seminole | 2 hr |
| Mar 14, 1:35 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 40 min |
| Mar 14, 1:39 PM CDT | Special Weather Statement | OUN | Love | 36 min |
| Mar 14, 1:41 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Murray, Pontotoc | 49 min |
| Mar 14, 3:37 PM CDT | Special Weather Statement | OUN | Johnston | 23 min |
| Mar 14, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 46 min |
| Mar 14, 3:45 PM CDT | Special Weather Statement | OUN | Seminole | 30 min |
| Mar 14, 3:55 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pontotoc, Pottawatomie, Seminole | 50 min |
| Mar 14, 4:28 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes | 47 min |
| Mar 14, 4:31 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 44 min |
| Mar 14, 4:44 PM CDT | Special Weather Statement | OUN | Seminole | 31 min |
| Mar 14, 4:45 PM CDT | Special Weather Statement | OUN | Pottawatomie | 30 min |
| Mar 14, 4:47 PM CDT | Special Weather Statement | OUN | Love | 28 min |
| Mar 14, 4:54 PM CDT | Areal Flood Advisory | OUN | Hughes, Seminole | 66 min |
| Mar 14, 4:54 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 36 min |
| Mar 14, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Love, Marshall | 47 min |
| Mar 14, 5:20 PM CDT | Special Weather Statement | OUN | Seminole | 25 min |
| Mar 14, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 48 min |
| Mar 14, 5:33 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 57 min |
| Mar 14, 5:37 PM CDT | Special Weather Statement | OUN | Coal | 23 min |
| Mar 14, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Johnston, Marshall | 48 min |
| Mar 14, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Love, Marshall | 29 min |
| Mar 14, 5:51 PM CDT | Tornado Warning | OUN | Bryan, Johnston, Marshall | 39 min |
| Mar 14, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 48 min |
| Mar 14, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc | 48 min |
| Mar 14, 6:01 PM CDT | Special Weather Statement | OUN | Coal | 29 min |
| Mar 14, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 32 min |
| Mar 14, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Love, Marshall | 31 min |
| Mar 14, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 42 min |
| Mar 14, 6:28 PM CDT | Tornado Warning | OUN | Atoka, Coal, Johnston | 47 min |
| Mar 14, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 39 min |
| Mar 14, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston, Marshall | 47 min |
Nearby
Flash Flood Warnings in Oklahoma, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.